Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Buffalo, NY

May 22, 2012Livingston County, New York

NWS Buffalo, NY issued this special weather statement at May 22, 2012, 12:44 PM EDT for Livingston County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2012, 12:44 PM EDT (16:44 UTC)
Expired
May 22, 2012, 1:30 PM EDT
In force
46 min
Issued by
NWS Buffalo, NY

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 87 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WWUS81 KBUF 221644
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1244 PM EDT TUE MAY 22 2012

NYZ003-004-011>014-221730-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-WAYNE NY-WYOMING NY-
1244 PM EDT TUE MAY 22 2012

...HEAVY RAIN IMPACTING THE AREA THIS AFTERNOON...

* AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  NEARLY STATIONARY AREA OF SHOWERS AND SCATTERED THUNDERSTORMS 
  ...EXTENDING FROM CHURCHVILLE TO CALEDONIA AND CONTINUING 
  SOUTHWEST TO PAVILION TO JUST NORTH OF WARSAW. RAINFALL RATES UP 
  THREE QUARTERS OF AN INCH PER HOUR ARE POSSIBLE. 

BECAUSE THE AREA OF RAIN IS EXPECTED TO REMAIN NEARLY STATIONARY 
THROUGH 2 PM EDT...LOCALIZED FLOODING IS POSSIBLE ON AREA ROADS AND 
IN POOR DRAINAGE AREAS.  

LAT...LON 4267 7806 4319 7791 4309 7725 4257 7741
      4257 7745

$$
TJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 22, 11:28 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 22, 11:28 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1128 AM EDT TUE MAY 22 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS NEW YORK TODAY TRIGGERING
MORE SHOWERS AND SCATTERED THUNDERSTORMS. HIGH PRESSURE WILL BUILD
IN BEHIND THE FRONT WITH MAINLY DRY WEATHER WEDNESDAY THEN A RETURN
TO WARM AND HUMID CONDITIONS THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A VERY POORLY DEFINED COLD FRONT ACROSS WESTERN NEW YORK WILL
SLOWLY MOVE TO THE EAST THROUGH THE AFTERNOON. SCATTERED SHOWERS AND
A FEW THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY PROGRESSES.
SLOW STORM MOTION AND HIGH PRECIPITABLE WATER NEARING 1.5 INCHES
WILL LIKELY RESULT IN DOWNPOURS...ESPECIALLY FROM THE GENESEE VALLEY
EASTWARD TO THE FINGER LAKES.

TONIGHT HIGH PRESSURE WILL BUILD ACROSS THE FORECAST AREA FROM THE
MIDWEST AND OHIO VALLEY AND SKIES WILL CLEAR SOME MORE. NAM AND GFS
MOS INDICATING POSSIBILITY OF FOG SO CONFIDENCE HIGH ENOUGH TO
INCLUDE IN THE WEATHER GRIDS WITH PATCHY FOG MAINLY ACROSS WESTERN
NEW YORK. ANOTHER NIGHT OF MILD TEMPS WITH LOW FALLING ONLY TO THE
UPPER TO MID 50S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
WEAK FRONTAL BOUNDARY LURKING JUST TO THE SOUTH OF THE AREA AT THE
START OF THE PERIOD...WITH WEAK RIDGE ACROSS WESTERN NEW YORK.
EXPECT THAT THE BULK OF THE CONVECTIVE THREAT WILL REMAIN SOUTH OF
THE AREA...ALTHOUGH THERE WILL BE THE LOW RISK OF CONVECTION ALONG
THE WESTERN SOUTHERN TIER AND FINGER LAKES ON THE NORTHERN EDGE OF
MOISTURE AND INSTABILITY AXES WEDNESDAY AFTERNOON. ANY DIURNALLY
DRIVEN CONVECTION WILL END WEDNESDAY EVENING AS THE RIDGE AND
DRIER AIR BECOME MORE ESTABLISHED ACROSS WESTERN AND CENTRAL NEW
YORK. WARMER AND MORE HUMID CONDITIONS EXPECTED THURSDAY AS
STRENGTHENING SOUTHWESTERLY FLOW SETS UP. LACK OF SUFFICIENT MID
LEVEL MOISTURE AND DEEP SUBSIDENCE WILL LIMIT POTENTIAL FOR
CONVECTION...ALTHOUGH WOULD NOT RULE OUT ISOLATED CONVECTION
DURING PEAK HEATING. MID SUMMER HEAT BUILDING WITH MOST HIGHS IN
THE LOWER TO MID 80S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
ON FRIDAY MID LEVEL HEIGHTS WILL CONTINUE TO RISE WITH SOUTH TO
SOUTHWEST FLOW TRANSPORTING EVEN WARMER AIR INTO THE REGION. EXPECT
ANOTHER VERY WARM DAY WITH AREAS INLAND FROM THE LAKES PUSHING INTO
THE MID OR UPPER 80S. FRIDAY NIGHT A WEAK MID LEVEL TROUGH WILL
ADVANCE EAST ACROSS SOUTHERN CANADA WITH A TRAILING SURFACE COLD
FRONT SLOWLY EASING SOUTH ACROSS THE LOWER LAKES. THIS MAY TOUCH OFF
A FEW SCATTERED SHOWERS AND STORMS FRIDAY NIGHT INTO SATURDAY ACROSS
THE REGION. FOR NOW WILL JUST MAINTAIN LOW CHANCE POPS FOR THIS TIME
FRAME.

BY SUNDAY BOTH THE GFS/ECMWF BRING WHAT REMAINS OF THE FRONTAL
BOUNDARY NORTHEAST ACROSS THE LOWER LAKES AS A WARM FRONT. A FEW
OPERATIONAL AND ENSEMBLE MEMBERS TRY TO DEVELOP A LITTLE PRECIP
ALONG THE RETREATING WARM FRONT. GIVEN THE VERY WEAK LOOK OF THE
FRONT AND THE HIGH HEIGHTS ALOFT LIKELY LIMITING INSTABILITY...WILL
OPT TO KEEP THE FORECAST DRY.

FOR MEMORIAL DAY MONDAY THE NEW 12Z RUNS OF BOTH THE ECMWF AND GFS
CONTINUE TO PUMP THE RIDGE NORTHWARD...WITH 850MB TEMPS SOARING TO
+18C. IF THIS WERE TO VERIFY...EXPECT ANOTHER HOT DAY TO ROUND OUT
THE HOLIDAY WEEKEND WITH HIGHS IN THE 85-90 DEGREE RANGE. AGAIN SOME
MODEL GUIDANCE ATTEMPTS TO GENERATE SOME CONVECTION...BUT EXPECT
STRONG CAPPING TO PREVENT ANYTHING ORGANIZED AND FOR NOW WILL KEEP
IT DRY.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
VFR AT THE TAF SITES THIS MORNING WITH JUST SOME MVFR CIGS AT KDKK
AND IFR CIGS AT ELZ. SCATTERED SHRA CONTINUING TO SHOW UP ON RADAR
ACROSS THE AREA. A NEARLY STATIONARY COLD FRONT ACROSS WESTERN NY
WILL TRIGGER SOME MORE SCATTERED SHRA AND TSRA ACTIVITY THROUGH THE
DAY AS IT SLOWLY MOVES EAST. HIGH PRESSURE WILL BUILD ACROSS THE
AREA LATER THIS EVENING/OVERNIGHT WITH SOME CLEARING SKIES MAINLY
FOR WESTERN NY. WITH MOIST ENVIRONMENT AND LIGHT WINDS IN PLACE INTO
TONIGHT...MOS AND LAMP GUIDANCE CONTINUE SHOWING POSS MVFR/IFR
VIS/CIGS DEVELOPING TOWARD 23/06Z. CONFIDENCE HAS INCREASED ENOUGH
TO SHOW A TREND DOWN TOWARD IFR NEAR THE END OF THE TAF PERIOD.

OUTLOOK...
WEDNESDAY...AREAS OF IFR CIGS EARLY...OTHERWISE VFR.
THURSDAY...VFR.
FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS/STORMS LATE.
SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
A WEAK COLD FRONT WILL CROSS NEW YORK TODAY. EXPECT WINDS TO STAY
GENERALLY UNDER 10 KNOTS EXCEPT IN THE VCNTY OF ANY PASSING
THUNDERSHOWERS. A RELATIVELY WEAK WIND PRESSURE GRADIENT WILL REMAIN
IN PLACE THROUGH WEDNESDAY THEN A SOUTHERLY FLOW PICKS UP THURSDAY
AND FRIDAY. WAVES LESS THAN 1 FT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SMITH/WCH
NEAR TERM...SMITH/WCH
SHORT TERM...TMA
LONG TERM...HITCHCOCK
AVIATION...SMITH
MARINE...SMITH/TMA
Hazardous weather outlook, May 22, 5:28 AM EDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
528 AM EDT TUE MAY 22 2012

NYZ001-002-010-011-019-085-230930-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-CHAUTAUQUA-SOUTHERN ERIE-
528 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>008-012>014-020-021-230930-
MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-WYOMING-
LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
528 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
528 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, May 22, 12:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1244 PM EDT TUE MAY 22 2012

NYZ003-004-011>014-221730-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-WAYNE NY-WYOMING NY-
1244 PM EDT TUE MAY 22 2012

...HEAVY RAIN IMPACTING THE AREA THIS AFTERNOON...

* AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  NEARLY STATIONARY AREA OF SHOWERS AND SCATTERED THUNDERSTORMS
  ...EXTENDING FROM CHURCHVILLE TO CALEDONIA AND CONTINUING
  SOUTHWEST TO PAVILION TO JUST NORTH OF WARSAW. RAINFALL RATES UP
  THREE QUARTERS OF AN INCH PER HOUR ARE POSSIBLE.

BECAUSE THE AREA OF RAIN IS EXPECTED TO REMAIN NEARLY STATIONARY
THROUGH 2 PM EDT...LOCALIZED FLOODING IS POSSIBLE ON AREA ROADS AND
IN POOR DRAINAGE AREAS.

LAT...LON 4267 7806 4319 7791 4309 7725 4257 7741
      4257 7745

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:34 PM EDTSpecial Weather StatementBUFWyoming56 min
May 22, 1:58 PM EDTSpecial Weather StatementBUFCattaraugus62 min
May 22, 2:16 PM EDTSpecial Weather StatementBUFLivingston, Ontario59 min
May 22, 4:35 PM EDTSpecial Weather StatementBUFJefferson55 min
May 22, 4:36 PM EDTSpecial Weather StatementBUFJefferson54 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.